Teen dies after taking acne pills
Feb 25 2009
A 'fit and healthy' teenager died 12 hours after taking acne treatment tablets, an inquest has heard. Skip related content
Related photos / videos Teen dies after taking acne pills Shaun Jones, a 14-year-old from Rhydyfelin, near Pontypridd, South Wales, was diagnosed with mild acne and given a prescription from his doctor.
When he went to the local pharmacy with his mother Clare, he was told that drug was out of stock, but he could be given different tablets which were exactly the same as the other medication.
Mrs Jones says she noticed there was no safety leaflet included in the box, but dismissed it at the time.
The schoolboy took the medication with a glass of water just before going to bed at 10.30pm on October 20 last year. Just over an hour later, he complained to his parents of shortness of breath and tightness in his chest.
Mrs Jones initially contacted an out of hours GP service, but when Shaun's condition deteriorated, he was rushed to the Royal Glamorgan Hospital, Llantrisant, by ambulance in the early hours of the next morning.
Despite treatment there, and at the University Hospital of Wales, Cardiff, where he was transferred to, Shaun died at 10.40am on October 21.
Doctors at the University Hospital of Wales believe an "idiosyncratic reaction" to the acne medication could have caused his death.
In a statement read to the court, Mrs Jones said: "My son was fit and healthy. He was 6ft tall and physically very fit. He excelled at rugby and trained and played very hard. I'm mystified by his death as is my entire family."
She said she had since conducted her own research into the medication Shaun took.
Dr Stephen Jolles, consultant immunologist at the University Hospital of Wales, said it was possible either the colourings or the active ingredient in the Sebomin tablets Shaun took caused the reaction.
He said it was possible for only "tiny amounts" of a substance to cause a reaction if someone was allergic.
The drug Shaun was originally prescribed was Minocin, the inquest heard.
Dr Rim Al-Samsam, consultant paediatrician at the hospital, said she did not believe an infection or anaphylactic shock had caused Shaun's death.
His findings were consistent with the theory that Shaun died from an acute reaction to minocycline hydrochloride, the active ingredient in both Sebomin and Minocin, he added.